Related Experiment Videos
Identification of involved tissue during surgical treatment of doxorubicin-induced extravasation necrosis
Abstract:
The extravascular escape of intravenously administered doxorubicin (Adriamycin) leads to a painful, slowly enlarging subcutaneous lesion which, if not diagnosed, will progress to a chronic severe cellulitis with inflammatory reaction, ulceration of the skin, and possible further involvement. Past attempts at immediate treatment have failed because of, or have been complicated by, incomplete removal of the doxorubicin with continuing tissue necrosis. Three patients who underwent antineoplastic therapy with doxorubicin suffered extravasation leading to deep tissue necrosis requiring skin grafts. In all cases identification of doxorubicin-containing tissue was accomplished by injection of fluorescein. The residual necrotic tissue that did not fluoresce was removed. A protocol is presented to detect doxorubicin extravasation and distinguish the viable from the nonviable components.